General Question

sliceswiththings's avatar

How long can Montezuma's Revenge last?

Asked by sliceswiththings (11661points) May 1st, 2011

Say, if you hypothetically go to Mexico and eat a bad quesadilla and start having diarrhea and it lasts a really long time, when do you finally throw in the towel and start taking antibiotics?

Specifically if things seemed better for a while, but your stomach just seems angry and you’re still farting a lot? What if it’s been a month since the bad quesadilla was ingested?

Could it really still be “The Revenge” or is it long gone?

You know…hypothetically speaking.

Observing members: 0 Composing members: 0

19 Answers

creative1's avatar

You need the antibiotics, trust me I had it and you need them to get rid of it. Not a fun thing to have especially on a plane ride home.

mazingerz88's avatar

I will never take antibiotics and will just fill the place with my peanutty-gooey crap that will get rid of Montezuma’s Revenge…uhm, curse!

sliceswiththings's avatar

But I had the same antibiotic for something else earlier this year and it made me wicked nauseous and gave me a yeast infection. I’d like to avoid if it possible.

sliceswiththings's avatar

@mazingerz88 Do tell! Of what peanutty-gooey crap do you speak?

creative1's avatar

a yeast infection is a simple fix, one pill and with in couple days gone

sliceswiththings's avatar

@creative1 Yeah but you can’t treat it until the antibiotics are done or else it’ll come back, so 10 days plus one pill :(

zenvelo's avatar

You need to get checked out, you don’t know what bug you might have.

A friend went to South America on a tour and picked up a parasite. Took him a year to be better, and even then he ended up a celiac problem and can’t digest gluten after the flora in his gut got all messed.

Bellatrix's avatar

It would depend whether it is a bacterial, viral or parasitic infection. You need a doctor to determine that. If it is bacterial the antibiotics will help, otherwise, no they won’t. See a doctor if it has gone on for more than say 24 hours. Keep your fluids up too. I would suggest something like sports drinks so you are replacing the electrolytes.

everephebe's avatar

I don’t think quesadillas are usually how you get Montezuma’s Revenge, but I suppose you can if they are veggie heavy or something. 2–4 weeks should be around the max. Maybe give it a little more time. It is quite possible you picked up something else though, check with the doc if it doesn’t disappear soon.

I’ve been to Mexico twice, and never had to use antibiotics. Have you tried pepto bismol?

sliceswiththings's avatar

The one reason that I think I’ve beat it and these symptoms are something else is that my friend who I was traveling with had the exact same thing. Everything was synced between us, and hers is totally gone now.

creative1's avatar

Its usually is from water products, I figured I got it because when we were out I would get a glass of ice for my water not thinking. My sister on the other hand drank alcohol for her drink of choice no matter what time it was and didn’t get sick

JLeslie's avatar

One week and give in and take the drugs.

It wasn’t a quesadilla probably. Montezuma is more likely from fresh veggies or fruits or tap water. What city were you in? Of course, it could be a different type of food illness or stomach thing.

JLeslie's avatar

There is more than one antibiotic for this. Cipro rarely gives a bad yeast infection.

sliceswiththings's avatar

We’re sure it was the quesadilla! My friend and I both got it, and the timing was perfect. I will try to get Cipro, thanks @JLeslie!

JLeslie's avatar

@sliceswiththings How long have you been sick?

JLeslie's avatar

Was it a meat quesadilla? If it is Ecoli, Augmentin is probably better. That’s the tricky thing, knowing the bacteria.

JLeslie's avatar

It could be hepititis. No antibiotics will work. Is your pee very dark?

sliceswiththings's avatar

March 28th was when it went down. No, not a meat quesadilla. It was bad for about two weeks, then got better when I stuck with the BRAT diet. I thought it was beat, but recently I’ve been having some stomach issues, which could be unrelated. My pee is not dark.

JLeslie's avatar

A month! Definitely do something, you can damage your intestines. The best way is to actually get a stool culture, but Cipro will probably do the trick. I doubt it’s ecoli, most likely camplobycter I think.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther